Kansas, 2012Damaging Winds in Kansas, February 20, 2012
February 20, 2012 · NWS SGF · 5 events in 3 counties and zones
A cold front and associated upper level low pressure system produced a line of strong to severe storms that moved through southeast Kansas and produced several reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and associated upper level low pressure system produced a line of strong to severe storms that moved through southeast Kansas and produced several reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 6:05 PM CST, 40 minutes earlier.
Area forecast discussion, Feb 20, 6:05 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CST MON FEB 20 2012
...UPDATE TO AVIATION...
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
/ISSUED 604 PM CST MON FEB 20 2012/
BROKEN LINE OF THUNDERSTORMS QUICKLY RACING TOWARD THE AREA...
SHOWING SIGNS OF AN EXPANDING AREA OF STRATIFORM RAIN AHEAD OF THE
MAIN LINE. VAST MAJORITY OF SEVERE WEATHER REPORTS WERE NEAR/JUST
EAST OF THE WICHITA AREA BETWEEN (ROUGHLY) 4 PM AND 5 PM...AND
THESE REPORTS WERE LOCATED WITHIN A BETTER RIBBON OF INSTABILITY
BOTH IN THE LOW LEVELS AND THROUGH THE DEEPER COLUMN. WITH
DEWPOINTS ACROSS THE MISSOURI OZARKS IN THE MID 20S TO MID 30S...
INSTABILITY IS LACKING AND THIS LINE WILL QUICKLY MOVE INTO AN
INCREASINGLY HOSTILE ENVIRONMENT.
THE PARENT UPPER WAVE IS QUITE STOUT AND TAKING ON A NEGATIVE
TILT...THUS LARGE SCALE FORCING SHOULD CONTINUE TO SUPPORT THIS
LINE FOR A WHILE LONGER. 0-3KM WIND SHEAR VECTORS WILL REMAIN
NEARLY PERPENDICULAR TO THIS LINE AND WITH AMBIENT WINDS IN THE
LOW LEVELS AROUND 40KT...IT WILL REMAIN PLAUSIBLE TO HAVE
OCCASIONAL 40KT WIND GUSTS AS THE LINE OF CONVECTION MOVES INTO
EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
A SEVERE THUNDERSTORM WATCH HAS BEEN HOISTED THROUGH 9 PM FOR
EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI. THE
RISK FOR SEVERE WINDS...WHILE NOT COMPLETELY OUT OF THE REALM OF
POSSIBILITY...WILL LIKELY REMAIN VERY LOCALIZED AND ASSOCIATED
WITH ANY MESOVORTS THAT CAN DEVELOP...REMAIN IN TACT AND BECOME
ORIENTED FAVORABLY TO THE 0-3KM SHEAR VECTORS. AS WE LOSE LOW
LEVEL INSTABILITY...PARTICULARLY IN THE LOW LEVELS...THE RISK FOR
SEVERE WINDS WILL DECREASE SUBSTANTIALLY.
GENERAL TIMING FOR THIS LINE OF STORMS (AS ASSESSED AT 6 PM CST):
WESTERN EDGES OF BOURBON/CRAWFORD/CHEROKEE KS COUNTIES - 640 PM.
MO/KS STATE LINE - BETWEEN 700 AND 715 PM.
WESTERN PORTIONS OF CEDAR/DADE/LAWRENCE/BARRY MO COUNTIES - 745 PM.
ALL TIMES ARE ESTIMATED BASED ON RADAR TRENDS AND CAN CHANGE. WILL
ATTEMPT TO UPDATE THESE AS TIME ALLOWS.
GAGAN
&&
.DISCUSSION...
/ISSUED 330 PM CST MON FEB 20 2012/
MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH SHOWER AND
THUNDERSTORM CHANCES THIS EVENING INTO THE EARLY OVERNIGHT HOURS
TONIGHT.
CURRENTLY...A STRONG UPPER LEVEL TROUGH IS PUSHING ACROSS THE
CENTRAL PLAINS THIS AFTERNOON...AS SURFACE LOW PRESSURE PUSHES
EAST ACROSS THE KANSAS NEBRASKA BORDER. A TIGHT PRESSURE GRADIENT
HAS DEVELOPED ACROSS THE REGION AHEAD OF THE LOW. AS A RESULT
GUSTY AND STRONG SOUTH TO SOUTHEASTERLY WINDS ARE OCCURRING ACROSS
THE AREA WITH GUSTS AROUND 35 MPH OCCURRING AT TIMES. THE WINDY
CONDITIONS WILL CONTINUE INTO THIS EVENING AHEAD OF THE APPROACHING
STORM SYSTEM.
A WARM FRONT IS CURRENTLY PUSHING NORTH THROUGH WESTERN MISSOURI AND
SOUTHEASTERN KANSAS. SOME LIGHT SHOWERS WILL BE POSSIBLE ACROSS
WESTERN MISSOURI FOR THE REMINDER OF THIS AFTERNOON WITH THIS
ACTIVITY...THOUGH THIS ACTIVITY SHOULD REMAIN LIGHT.
A COLD FRONT IS CURRENTLY EXTENDING SOUTH FROM THE LOW FROM NORTH
CENTRAL KANSAS TO SOUTH CENTRAL OKLAHOMA THIS AFTERNOON. MOISTURE
RETURN IS SOMEWHAT LIMITED WITH THIS SYSTEM...WITH DEWPOINTS IN
THE LOWER TO MIDDLE 40S BEING ALL THAT HAS BEEN ABLE TO ADVECT
INTO THE CENTRAL PLAINS. THIS HAS LIMITED INSTABILITY WITH MU-
CAPES VALUES OF AROUND 500 J/KG AND ML-CAPE VALUES OF 250 J/KG
HAVING DEVELOPED AHEAD OF THE FRONT ACROSS CENTRAL KANSAS AND
OKLAHOMA. THE UPPER LEVEL TROUGH IS NEGATIVELY TITLED CREATING
STRONG HEIGHT FALLS RESULTING IN STEEP LAPSE RATES. THEREFORE...WITH
THE STRONG DYNAMICS OF THIS SYSTEM THE LIMITED INSTABILITY SHOULD
STILL BE ENOUGH TO GENERATE THUNDERSTORMS AHEAD OF THE
FRONT...WHICH IS BEGINNING TO OCCUR ACROSS SOUTH CENTRAL KANSAS
AND NORTH CENTRAL OKLAHOMA. EXPECT THIS ACTIVITY TO CONTINUE TO
EXPAND NORTH AND SOUTH AND THEN SPREAD EAST WITH THE FRONT. WIND
SHEAR IS STRONG WITH THIS SYSTEM SO ORGANIZED STORMS WILL OCCUR.
AS THESE STORMS PUSH EAST THEY WILL FORM INTO A THIN LINE OF
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE LINE OF STORMS
WILL THEN PUSH INTO EXTREME SOUTHEASTERN KANSAS AND FAR
SOUTHWESTERN MISSOURI BETWEEN 7 AND 11 PM THIS EVENING. THE BETTER
SEVERE POTENTIAL WILL REMAIN WEST AND SOUTHWEST OF THE AREA WHERE
THE BETTER INSTABILITY WILL BE. HOWEVER...AS FEW STRONG WIND GUST
MAY REMAIN POSSIBLE ON THE LINE AS IT PUSHES INTO THE AREA WEST OF
HIGHWAY 71.
EAST OF HIGHWAY 71 MOISTURE ADVECTION HAS BEEN MUCH MORE LIMITED
AS SOUTHEASTERLY WINDS CONTINUE SO DEWPOINTS REMAIN IN THE 20S
ACROSS THE MUCH OF THE MISSOURI OZARKS. THIS HAS REALLY LIMITED
INSTABILITY AND DO NOT SEE ENOUGH MOISTURE ADVECTION TO OVERCOME
THE DRY AIR. SO EXPECT THE LINE OF STORMS TO REALLY START
DISSIPATING AS THEY PUSH EAST OF HIGHWAY 71. EXPECTED MORE OF A
NARROW STRONGLY FORCED LINE OF SHOWERS ACROSS SOUTHERN MISSOURI
THIS EVENING INTO THE EARLY OVERNIGHT HOURS. HAVE QUESTIONS ON
HOW WIDESPREAD THE RAIN WILL BE FARTHER NORTH...AS IT MAY BE MORE
SPOTTY IN NATURE ACROSS CENTRAL MISSOURI.
THIS LINE OF SHOWERS AND THUNDERSTORMS WILL QUICKLY PUSH EAST WITH
THE ASSOCIATED RAINFALL EXPECTED TO BE FAIRLY BRIEF. ALL RAINFALL
IS EXPECTED TO PUSH EAST OF THE AREA BY 3AM TONIGHT.
A VERY WARM DAY IS EXPECTED ON WEDNESDAY AS HIGHS WARM WELL INTO
THE 60S. WINDY CONDITIONS ARE EXPECTED WHICH MAY RESULT IN
ELEVATED FIRE WEATHER RISK WEST OF HIGHWAY 65. THEN ANOTHER SYSTEM
AND COLD FRONT WILL SWEEP THROUGH THE AREA LATER ON THURSDAY.
TEMPERATURES SOUTH OF THE FRONT ON THURSDAY WILL AGAIN WARM INTO
THE 60S BEFORE MUCH COOLER TEMPERATURES SPREAD IN. MOISTURE WILL BE
LIMITED WITH THIS SYSTEM...SO LIGHT RAIN OR SPRINKLES WILL BE
ABOUT ALL THAT OCCURS. COOLER WEATHER IS THEN EXPECTED ON FRIDAY
WITH A WARMING TREND THIS WEEKEND. ANOTHER SYSTEM MAY SWEEP
THROUGH THE REGION LATE THIS WEEKEND BRINGING ADDITIONAL CHANCES
FOR RAIN.
WISE
&&
.AVIATION...
/ISSUED 604 PM CST MON FEB 20 2012/
FOR THE 00Z TAFS (JLN/SGF/BBG)...PRIMARY FORECAST CHALLENGE WILL
BE INCOMING LINE OF THUNDERSTORMS. AS DISCUSSED IN THE UPDATE
SECTION ABOVE...A LINE OF STORMS ACROSS EASTERN KS/OK WILL MOVE
INTO AN INCREASINGLY HOSTILE ENVIRONMENT. AS A RESULT TSRA WILL
WEAKEN WITH TIME AND DECREASE IN COVERAGE. WITH AMBIENT WINDS JUST
OFF THE SURFACE NEAR 40KT...THERE WILL STILL BE WIND GUST
POTENTIAL TO 40KT AS THIS DECAYING LINE OF STORMS QUICKLY MOVES
THROUGH THE AERODROMES. OTHERWISE...EXPECT VFR CONDITIONS THROUGH
THE END OF THE TAF CYCLE...A CLEARING SKY AND GUSTY SOUTHERLY
WINDS SHIFTING TO WESTERLY OVERNIGHT.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 20, 3:38 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CST MON FEB 20 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
338 PM CST MON FEB 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
ELEVATED FIRE WEATHER RISK.
DISCUSSION...
SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO GUST TO OVER 30 MPH
AT TIMES THROUGH THIS EVENING. THE STRONGEST WINDS WILL
GENERALLY BE ALONG AND WEST OF HIGHWAY 65. AREAS ON NORTH TO
SOUTH ORIENTED LAKES...SUCH AS STOCKTON...WILL LIKELY EXPERIENCE
HIGHER THAN NORMAL WAVE HEIGHTS THAT COULD IMPACT SMALL BOATS.
A PERIOD OF HEIGHTENED FIRE DANGER IS ALSO EXPECTED THIS
AFTERNOON AS LOW RELATIVE HUMIDITY VALUES WILL COMBINE WITH THE
GUSTY WINDS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS
INTO CENTRAL OKLAHOMA LATE THIS AFTERNOON INTO EARLY THIS
EVENING. THESE STORMS ARE THEN EXPECTED TO FORM INTO A THIN LINE
AS THEY RAPIDLY PUSH EAST INTO EXTREME SOUTHEASTERN KANSAS AND
FAR SOUTHWESTERN MISSOURI. THE POTENTIAL FOR STRONG TO POSSIBLY
SEVERE STORMS IS EXPECTED TO REMAIN ALONG AND SOUTHWEST OF A
LINE FROM FORT SCOTT KANSAS TO CASSVILLE MISSOURI FROM 7 PM TO
10 PM. THE MAIN RISK WITH THESE STORMS WILL BE STRAIGHT LINE
WINDS TO 60 MPH. HAIL UP TO PENNIES MAY ALSO BE POSSIBLE MAINLY
WEST OF HIGHWAY 71.
EAST OF THIS AREA INSTABILITY WILL QUICKLY DECREASE WITH JUST
ISOLATED NON SEVERE THUNDERSTORMS EXPECTED DURING THE LATE
EVENING AND EARLY OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
INCREASED WINDS AND LOW HUMIDITIES WILL CREATE ELEVATED FIRE
WEATHER CONDITIONS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF HIGHWAY
71.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
Thunderstorm Wind, Cherokee
- When
- February 20, 6:45 PM CST
- Where
- Cherokee County, 4.84 mi N of Sherman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.320, -95.050
Large tree limbs around two inches in diameter were blown down across the roadway.
Thunderstorm Wind, Crawford
- When
- February 20, 6:55 PM CST
- Where
- Crawford County, 0.55 mi E of Cherokee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.350, -94.810
A roof was blown off of a large barn.
Thunderstorm Wind, Bourbon
- When
- February 20, 7:03 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.840, -94.710
The KFSK AWOS measured a wind gust of 56 knots or 64 mph.
Thunderstorm Wind, Bourbon
- When
- February 20, 7:04 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.710
Power lines were blown down in the city of Fort Scott.
Thunderstorm Wind, Crawford
- When
- February 20, 7:04 PM CST
- Where
- Crawford County, 0.88 mi NE of Frontenac
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -94.690
Large limbs around ten inches in diameter were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, February 20, 20121 death · 1 injured · 1.75 in hail · 11 events
- Dust Storm and High Wind in Texas, February 20, 20125 injured · $165,000 · 55 kt wind · 17 events
- Winter Storm and High Wind in Wyoming, February 20 to 23, 201296 kt wind · 24 events
- Hail and Damaging Winds in Kansas, February 20, 20121 in hail · 23 events
- Blizzard and High Wind in Kansas, February 20, 2012$20,000 · 51 kt wind · 5 events
- High Wind in Wyoming, February 20 to 23, 201212 events
- High Wind in Texas, February 20, 201253 kt wind · 8 events
- Winter Storm in Montana, February 20 to 23, 20126 events
- High Wind in New Mexico, February 20, 201257 kt wind · 5 events
- Hail in Kansas, February 20, 20121 in hail · 5 events
- Heavy Snow in Minnesota, February 20 to 22, 20125 events
- High Wind in Oklahoma, February 20, 201252 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357862, 357863, 357866, 357864, 357865.